MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT1H04
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the coronary artery using penumbra smart coils (smart coils).During the procedure, the physician successfully implanted five smart coils into the target location.Upon advancement of the sixth smart coil through its introducer sheath, the physician experienced resistance and reported that the smart coil became stuck in the middle of its introducer sheath.Therefore, the smart coil was removed and was not used in the procedure.The procedure was completed using another smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pusher assembly was bent at approximately 132.5 cm and 135.0 cm from the proximal end, just proximal to the proximal end of the introducer sheath.The proximal end of the embolization coil had offset coil winds.The embolization coil was intact with the pusher assembly.During functional testing, resistance was experienced while attempting to advance the smart coil within its introducer sheath and the coil would only advance a few centimeters before the embolization coil would snake and become stuck within the introducer sheath.Conclusions: evaluation of the returned smart coil revealed offset coil winds on the proximal end of the embolization coil.If the introducer sheath is not aligned properly within the hub of a parent catheter, resistance may be experienced during advancement and damage such as offset coil winds may occur.Further evaluation revealed pusher assembly bends.The bends on the pusher assembly were just proximal to the introducer sheath and were likely a result of handling when advancing the pusher assembly against resistance.The bends in the pusher assembly are incidental to the reported complaint.Penumbra devices are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9123865
Report Number3005168196-2019-01825
Device Sequence Number2537960
Product Code HCG
UDI-Device Identifier00814548015675
UDI-Public00814548015675
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/29/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/18/2022
Device Catalogue Number400SMTHXSFT1H04
Device Lot NumberF80062
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/10/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/29/2019
Supplement Date Received by Manufacturer11/12/2019
Initial Report FDA Received Date09/26/2019
Supplement Report FDA Received Date11/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR
Date Report Sent to FDA01/01/2005